Posted by Joanne
on January 06, 2000 at 00:18:52:
In Reply to: My 14-year old daughter posted by Linda H on December 31, 1999 at 12:14:01:
: Help! My 14-year old daughter has begun having siezures-she has had epilepsy for 9 years but these appear different.The Dr. has upped her meds, from 625mg Depakote (since June) to 1,000 mg Dec 7 (first siezure) to 1,250mg Dec 20 (second big one).My question is about her uncharacteristic moodiness and depression.If it is med-related, do you think she will matabolize the drug and even out? There are always life stresses on adolescents, but she has been so moody lately we are getting concerned.And with the siezures reappearing in such a tonic-clonic fashion, what choice do we really have but the higher dose? Does anyone have any experience with 1)Depakote 2)adolescent girls and epilepsy 3)increase in meds and side effects?And what questions should I be asking the doctor, who is not exactly state of the art agressive, but is very responsive and caring?Thank you very much.
I can sympathize totally with your problem. My daughter had her first grand mal seizure at the age of 9 years old and has continuted having seizures until this present day. She's 28 now. My daughter also suffers from depression and anxiety. She's been in therapy on and off for the past 11 years. In the opinion of her doctors, her therapists and neuro-psychologists the answer is not clear cut whether the seizures cause anxiety and depression or whether it's the medication. But for some people seizures and mood disorders go hand in hand. She takes Ativan for anxiety but they won't give her anything for depression because that type of medication reduces the effects of the seizure medication. I can't give you any advice because each and every person is different but if you could get her in to see a therapist now they might be able to help her handle some of the problems she encounters. Also, check in your area. There may be support groups for teenagers with epilepsy. Many times the paramedics were called to school to take my daughter to the hospital. It's particularly hard on a teenager. Whenever her boyfriend used to see an ambulance on the street he used to tell her "Here comes your ride". That's how often it happened. It's a most difficult thing to see your child going through and my heart goes out to you. Good luck!